Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Taking Udiliv, Pantocid, Dytor for alcoholic liver cirrhosis. Swelling in leg and abdomen. Is it reversible?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 436 Questions
Dear Sir, The Doctor says that I am having alcoholic liver cirrhosis. I am taking medicines of Udiliv 150, Pantocid 40 and dytor plus 10 for the last 8 months. Now in LFT, SGOT and SGPT are normal, Bilirubin total -1,66 and direct-0.81, Albumin-2.20 and Total proteins-5.39. Doctor advised me to have more protein-rich foods. I have no problem physically except occasional swelling in legs and abdomen. Is my cirrhosis reversible? My physique has halved now, though I am having normal food I am still lean. Can I get back my original body shape.
awaiting your reply,
XXXXXXX, Calicut.
Posted Fri, 12 Apr 2013 in Digestion and Bowels
Answered by Dr. Abhijit Deshmukh 2 hours later

Cirrhosis means usually irreversible scarring of the liver leading to its shrinkage and significant permanent loss of liver functions. However, partial liver functions can be gained leading to partial improvement if you are absolutely off alcohol. It is a catabolic state in which even with normal diet, you are not able to convert entire intake to energy, leading poor protein synthesis by liver and thus thinning of muscle mass and this thinning of body muscles and pot belly due to fluid in tummy.
Good high protein, salt restricted diet with absolute abstinence from alcohol is the key for partial liver improvement.
It is difficult to gain normal shape, may be with time and improvement of liver function, you may gain it partially.

Hope this answers your query

Wish you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Taking Udiliv, Pantocid, Dytor for alcoholic liver cirrhosis. Swelling in leg and abdomen. Is it reversible? 2 days later
The medicines I was taking were Patocid-40(pantopraole) and now Cyra-20 (Rabeprazole) which as I read is for reducing the amount of acid produced by the stomach to treat GERD, ulsers etc. Similarly Udiliv-150 (Ursodiol) (twice a day) which is used to treat gallstones and Dytor plus-10, now Fruselac (twise a day) for swelling in legs. Kindly explain how these medicines are effecting in curing Liver cirrhosis as they seem to be not directly related to Liver disease. Is there any side- effects for the long use of these medicines? How long have I to take these medicines?
How the restriction of salt effect the liver disease?
Thanking you,
Awaiting your reply. XXXXXXX
Answered by Dr. Abhijit Deshmukh 16 hours later

Thank you for the query.

There is no drug available to cure cirrhosis as of now.

The main stay of treatment is stopping alcohol, good nutrition high protein diet, and treating infections aggressively. The acidity medications are commonly prescribed even in absence of acidity symptoms and may be based on your endoscopy findings (if there is gastritis). Also udiliv in addition to its effect on treating gall stones also is used to reduce liver inflammation and cell membrane stabilization thus may be helpful in other liver disorders also, though is it not proven by the trials. These medications are not with much side effects hence can be taken safely. Fruselac is known to reduce excess fluid accumulation which is known to occur in cirrhosis. This can cause fluctuation in electrolyte levels which need to be monitored.

You may need to take these long time till your liver functions improve significantly and your edema goes away completely. Salt restriction will help it (removing excess salt and thus fluid from body)

Hope this answers your query

Wishing you a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor